A case report of rash at peritoneal dialysis exit site

Elvira O. Gosmanova, Ikena Ezumba, Kristopher R. Fisher, Kerry Cleveland

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

The International Society for Peritoneal Dialysis recommends the regular application of topical antibiotic-containing preparations in addition to a routine exit site care to reduce the risk of exit site infection (ESI). Among these prophylactic antimicrobial preparations, topical gentamicin is one of the widely used and effective antibiotics for prevention of ESI and peritonitis in peritoneal dialysis (PD) patients. Overall, topical gentamicin is well tolerated; however, its use can be associated with the development of allergic contact dermatitis (ACD). We describe a first reported case of PD catheter exit site contact ACD due to topical gentamicin mimicking ESI. The patient in this report developed worsening violaceous in color and pruritic rash surrounding the PD catheter exit site that appeared 3 weeks after the initiation of gentamicin cream. The association between development of rash and initiation of topical gentamicin led to a suspicion of local reaction to gentamicin rather than ESI. Skin biopsy confirmed ACD. Discontinuation of the provoking agent and subsequent treatment with topical hydrocortisone application led to a resolution of the exit site rash. Any rash at a PD catheter exit site should be considered infectious until proven otherwise. However, it is important to be aware of noninfectious etiologies of exit site rashes as the treatment of these 2 conditions differs.

Original languageEnglish (US)
JournalJournal of Investigative Medicine High Impact Case Reports
Volume3
Issue number4
DOIs
StatePublished - Jan 1 2015

Fingerprint

Dialysis
Peritoneal Dialysis
Gentamicins
Exanthema
chronic illness
Dermatitis
Catheters
Allergic Contact Dermatitis
contact
Antibiotics
Infection
Cortisol
Biopsy
Anti-Bacterial Agents
etiology
Peritonitis
Skin
Hydrocortisone
Color
Therapeutics

All Science Journal Classification (ASJC) codes

  • Epidemiology
  • Safety, Risk, Reliability and Quality
  • Safety Research

Cite this

A case report of rash at peritoneal dialysis exit site. / Gosmanova, Elvira O.; Ezumba, Ikena; Fisher, Kristopher R.; Cleveland, Kerry.

In: Journal of Investigative Medicine High Impact Case Reports, Vol. 3, No. 4, 01.01.2015.

Research output: Contribution to journalArticle

Gosmanova, Elvira O. ; Ezumba, Ikena ; Fisher, Kristopher R. ; Cleveland, Kerry. / A case report of rash at peritoneal dialysis exit site. In: Journal of Investigative Medicine High Impact Case Reports. 2015 ; Vol. 3, No. 4.
@article{867fa36cd35947e399e8523395a0a355,
title = "A case report of rash at peritoneal dialysis exit site",
abstract = "The International Society for Peritoneal Dialysis recommends the regular application of topical antibiotic-containing preparations in addition to a routine exit site care to reduce the risk of exit site infection (ESI). Among these prophylactic antimicrobial preparations, topical gentamicin is one of the widely used and effective antibiotics for prevention of ESI and peritonitis in peritoneal dialysis (PD) patients. Overall, topical gentamicin is well tolerated; however, its use can be associated with the development of allergic contact dermatitis (ACD). We describe a first reported case of PD catheter exit site contact ACD due to topical gentamicin mimicking ESI. The patient in this report developed worsening violaceous in color and pruritic rash surrounding the PD catheter exit site that appeared 3 weeks after the initiation of gentamicin cream. The association between development of rash and initiation of topical gentamicin led to a suspicion of local reaction to gentamicin rather than ESI. Skin biopsy confirmed ACD. Discontinuation of the provoking agent and subsequent treatment with topical hydrocortisone application led to a resolution of the exit site rash. Any rash at a PD catheter exit site should be considered infectious until proven otherwise. However, it is important to be aware of noninfectious etiologies of exit site rashes as the treatment of these 2 conditions differs.",
author = "Gosmanova, {Elvira O.} and Ikena Ezumba and Fisher, {Kristopher R.} and Kerry Cleveland",
year = "2015",
month = "1",
day = "1",
doi = "10.1177/2324709615618222",
language = "English (US)",
volume = "3",
journal = "Journal of Investigative Medicine High Impact Case Reports",
issn = "2324-7096",
publisher = "Sage Publications",
number = "4",

}

TY - JOUR

T1 - A case report of rash at peritoneal dialysis exit site

AU - Gosmanova, Elvira O.

AU - Ezumba, Ikena

AU - Fisher, Kristopher R.

AU - Cleveland, Kerry

PY - 2015/1/1

Y1 - 2015/1/1

N2 - The International Society for Peritoneal Dialysis recommends the regular application of topical antibiotic-containing preparations in addition to a routine exit site care to reduce the risk of exit site infection (ESI). Among these prophylactic antimicrobial preparations, topical gentamicin is one of the widely used and effective antibiotics for prevention of ESI and peritonitis in peritoneal dialysis (PD) patients. Overall, topical gentamicin is well tolerated; however, its use can be associated with the development of allergic contact dermatitis (ACD). We describe a first reported case of PD catheter exit site contact ACD due to topical gentamicin mimicking ESI. The patient in this report developed worsening violaceous in color and pruritic rash surrounding the PD catheter exit site that appeared 3 weeks after the initiation of gentamicin cream. The association between development of rash and initiation of topical gentamicin led to a suspicion of local reaction to gentamicin rather than ESI. Skin biopsy confirmed ACD. Discontinuation of the provoking agent and subsequent treatment with topical hydrocortisone application led to a resolution of the exit site rash. Any rash at a PD catheter exit site should be considered infectious until proven otherwise. However, it is important to be aware of noninfectious etiologies of exit site rashes as the treatment of these 2 conditions differs.

AB - The International Society for Peritoneal Dialysis recommends the regular application of topical antibiotic-containing preparations in addition to a routine exit site care to reduce the risk of exit site infection (ESI). Among these prophylactic antimicrobial preparations, topical gentamicin is one of the widely used and effective antibiotics for prevention of ESI and peritonitis in peritoneal dialysis (PD) patients. Overall, topical gentamicin is well tolerated; however, its use can be associated with the development of allergic contact dermatitis (ACD). We describe a first reported case of PD catheter exit site contact ACD due to topical gentamicin mimicking ESI. The patient in this report developed worsening violaceous in color and pruritic rash surrounding the PD catheter exit site that appeared 3 weeks after the initiation of gentamicin cream. The association between development of rash and initiation of topical gentamicin led to a suspicion of local reaction to gentamicin rather than ESI. Skin biopsy confirmed ACD. Discontinuation of the provoking agent and subsequent treatment with topical hydrocortisone application led to a resolution of the exit site rash. Any rash at a PD catheter exit site should be considered infectious until proven otherwise. However, it is important to be aware of noninfectious etiologies of exit site rashes as the treatment of these 2 conditions differs.

UR - http://www.scopus.com/inward/record.url?scp=85042164997&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85042164997&partnerID=8YFLogxK

U2 - 10.1177/2324709615618222

DO - 10.1177/2324709615618222

M3 - Article

VL - 3

JO - Journal of Investigative Medicine High Impact Case Reports

JF - Journal of Investigative Medicine High Impact Case Reports

SN - 2324-7096

IS - 4

ER -